Sir.—The report by Berkowitz et al1 of anaphylaxis due to cytarabine in a child with acute promyelocytic leukemia is misleading in several respects. The patient is described as having "generalized anaphylaxis," although her bradycardia, profuse sweating, and pallor make this diagnosis unlikely. Anaphylaxis generally presents with tachycardia and flushing,2-4 unless other conditions, such as a myocardial infarction, supervene. The described hypotensive episode might represent hypoglycemia or hypercalcemia—both are possible in this setting and both would be expected to respond to hydration and intravenous epinephrine.
Furthermore, five controls, only two of whom had been exposed to cytarabine, tested negative. No statistical evaluation of these data is offered in the text. At best, the P value for this assay is.17 by Fisher's exact test. Since only children previously exposed to cytarabine would be expected to have antibodies to it, a more rigorous evaluation would yield a P value of.33.
SLATER J. Cytarabine Anaphylaxis. Am J Dis Child. 1988;142(5):483. doi:10.1001/archpedi.1988.02150050021012